Thunderstorm Wind, Berkshire
- When
- September 4, 2:15 PM EST
- Where
- Berkshire County, 0.51 mi W of Whitcomb Summit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.680, -73.030
Trees and wires were downed.
A line of thunderstorms developed ahead of a cold front during the afternoon of the 4th, resulting in a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of thunderstorms developed ahead of a cold front during the afternoon of the 4th, resulting in a few reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 4, 12:49 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 149 PM EDT Wed Sep 4 2019 .SYNOPSIS... A cold front accompanied by showers and thunderstorms, some strong to severe, will move across the region this afternoon. In the wake of the frontal passage, a cooler and drier air mass will move into eastern New York and western New England. Fair and mainly dry weather is expected heading into the weekend. && .NEAR TERM /THROUGH TONIGHT/... ...Severe Thunderstorm Watch #634 in effect for the Lake George Saratoga Region, Greater Capital Region, Schoharie Valley, Eastern Catskills, mid Hudson Valley, Helderbergs and Taconics in eastern NY, and all of western New England until 9 PM EDT... As of 149 PM EDT... A severe thunderstorm watch was coordinated with SPC and issued as of 1254 pm EDT. Clusters or lines of showers and thunderstorms will impact most of the forecast area into the mid to late pm. The threat will diminish northwest of Albany after 3 pm. MLCAPE values are around 1000 J/kg with mid level lapse rates steepening to 6.5-7C/km. The 0-6 km shear is strong at 40-50+ kts. The updrafts may not be tall enough for widespread severe due to limited instability and the fast flow, but certainly some marginal large hail and damaging winds due to bowing segments and wet microbursts are possible. Sfc dewpts have jumped into the 60s ahead of the prefrontal trough and cold front. An isolated tornado is possible (can not be ruled out)...from an isolated mini-supercell or of the QLCS variety. The activity should diminish by 5-6 pm south and east of Albany. Finally, an 18Z balloon launch is underway in support of Hurricane Dorian, but it will be a two for one hit due to the severe weather threat for the forecast area. Be on the lookout for that sounding! Previous near term... Updated at 1050 am. Initial batch of showers and thunderstorms has been moving across the southern Adirondacks this morning. Convection evolved into a line as it moved east, however no damaging wind reports or reports of strong gusts were received and it seems most likely that the winds remained aloft above a low-level stable layer. Concern for severe storms will be increasing over the next several hours as a broken line of storms is currently moving east toward the Catskills and Capital District while another line of storms is developing to the west over central NY. These storms are developing in association with the pre-frontal trough that will be moving across our area this afternoon. Instability will be increasing with diurnal heating ahead of these storms and we are expecting MLCAPE values of 1000 to 1500 J/kg ahead of these storms by early afternoon with strong wind fields resulting in 30 kt 0-1 km shear and 50 kt 0-6 km shear values in place ahead of an approaching mid- level trough. Low- level lapse rates will also be steepening as latest SPC meso- analysis is showing DCAPE values already up to around 800 J/kg into the southwest Catskills late this morning. These factors all point toward multiple lines of storms moving across our area through this afternoon with a damaging wind and large hail threat. Storms may initially be discrete and will be rotating, however we expect that ultimately there will be lines of storms along the pre- frontal boundary as it moves east. SPC has placed our area in the slight risk for severe storms through this afternoon. Tonight...Frontal passage is expected to clear our southeast zones around 22Z/6 pm, as low level flow becomes west- northwest. This should also allow for clearing skies and gradual decrease in dewpoints. Just how fast this occurs remains to be seen as patchy fog, especially where rainfall occurs earlier in the day, may become problematic as the boundary layer decouples. Overnight lows fall from the mid 40s to mid 50s across the region. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Thursday-Thursday Night...Weak high pressure builds in from southeast Canada and the Great Lakes Region with a late summer/early Fall air mass. As H850 temperatures fall back into the high single digits we will will run 5-10 degrees below normal for actual high temperature. Highs will be in the 60s to lower 70s with an abundance of sunshine expected. Lows will be in the 40s to lower 50s with some patchy radiational fog possible. Humidity levels will be comfortable with a light northwest breeze. Friday...We continue to watch the track of Hurricane Dorian. Track guidance keeps this storm southeast of the CWA. The ECMWF is the most aggressive model with QPF developing in the afternoon hours to the southeast of Albany with all available guidance dry. Timing of the upstream short wave trough axis moving through the Great Lakes region will be key to the track and any QPF from Dorian. For now, per NHC tracks, we will slow down the PoPs and keep the morning hours dry with the chance PoPs in the afternoon to the southeast of Albany. Clouds will increase across the entire region with highs remaining in to the 60s for most areas with lower 70s for valley locations. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Global models continue to differ with how far north and west rainfall from Dorian makes it into the forecast area. The best chance for any of this rainfall would be into the mid-Hudson valley, Litchfield county, CT, and Berkshire county, MA Friday night into Saturday morning. Rainfall amounts look fairly limited as even the wetter ECMWF solution has about half of an inch of rain in Litchfield county. Whether or not rainfall from Dorian makes it into the region or not, the cloud cover from the system will be expansive with the region being mostly cloudy into Saturday morning. Temperatures overnight will be in the upper 40s to lower 50s. An upper shortwave and weak surface cold frontal boundary will cross the Great Lakes during the same time frame and help kick Dorian further northeast of the region. The boundary may also spark off a few showers in western areas through the day Saturday but most locations should remain dry. Afternoon highs may reach the mid 60s to lower 70s. For the rest of the period, the weather should remain dry with northerly surface flow in place. Temperatures will feel fall-like with afternoon highs barely reaching the 70 degree mark Sunday through Tuesday. Overnight lows will average in the 40s. Surface flow turns towards the southeast Tuesday night as the next weather system approaches the region. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A Cold front will move through the area this afternoon and evening. Showers and thunderstorms will move across the area from northwest to southeast between 2PM and 6PM. Ceilings and vsibilities will generally be VFR, but may drop to IFR in thunderstorms. By 00Z, expect clearing and VFR visibilities. Will include BR across most sites after 06/08z with low level moisture and calm to light winds. Expect southwest winds 10 to 15 kts with gusts to 22kts this afternoon. By 21z expect winds to shift to the west north west at 10 to 15 kts once the cold front moves through. After 05z expect light and variable winds. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: Low Operational Impact. Isolated SHRA. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A cold front accompanied by showers and thunderstorms, some strong to severe, will move across the region today. In the wake of the frontal passage, cooler and drier air mass will move into eastern New York and western New England. We continue to watch the track of Hurricane Dorian as it tracks parallel and off shore to the Atlantic seaboard through the end of this week. Max RH values will lower to 55 to 75 percent during the afternoon, and then recovery back 80 to 100 percent overnight. Those values fall back into the 40 percentile range on Thursday. The winds will increase from the south to southwest at 5 to 15 mph and increase to between 10-20 mph during the afternoon with some gusts to 30 mph expected. The winds will shift to the west to northwest at 10 to 20 mph in the wake of the cold front late in the day and become light from the north to northwest at less than 10 mph tonight. && .HYDROLOGY... No significant hydro problems are expected on the main stem river the next several days. Scattered showers and thunderstorms will bring some localized heavy rainfall with a few point amounts around an inch today. Most locations will receive up to a quarter of an inch. Cooler and drier conditions return tonight as high pressure will bring mainly dry weather into Friday morning. Some showers with the approach of the next upstream front and what, if any, impacts from Dorian to the southeast of Albany late Friday into Friday night. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Wasula NEAR TERM...MSE/BGM/Wasula SHORT TERM...BGM LONG TERM...JLV AVIATION...VTK FIRE WEATHER...BGM HYDROLOGY...BGM
Hazardous Weather Outlook National Weather Service Albany NY 109 PM EDT Wed Sep 4 2019 CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084- VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 109 PM EDT Wed Sep 4 2019 ...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, Lake George Saratoga Region, Capital Region, Schoharie Valley, eastern Catskills, Helderbergs, eastern Mohawk Valley, Taconics and Mid Hudson Valley of east central New York and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ032-033-038>040-082-051100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Fulton- 109 PM EDT Wed Sep 4 2019 This Hazardous Weather Outlook is for the southern Adirondacks and western Mohawk Valley of eastern New York. .DAY ONE...This afternoon and tonight. Some isolated thunderstorms may produce gusty winds and small hail this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
217 PM EDT Wed Sep 4 2019
NYZ051>053-058>060-041845-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Western Greene-Western Albany-
217 PM EDT Wed Sep 4 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...
SOUTHERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES...
At 216 PM EDT, a strong thunderstorm was located over Westerlo, or 12
miles west of Delmar, moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Ravena and Feura Bush around 230 PM EDT.
Albany, Delmar and Selkirk around 235 PM EDT.
Rensselaer and Castleton-On-Hudson around 240 PM EDT.
This includes the following highways...
Interstate 87 between exits 21A and 23.
Interstate 787 between exits 1 and 3.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4261 7420 4264 7375 4241 7366 4239 7416
4259 7422
TIME...MOT...LOC 1816Z 258DEG 39KT 4256 7406
JPVSpecial Weather Statement
National Weather Service Albany NY
219 PM EDT Wed Sep 4 2019
NYZ058-059-041845-
Eastern Greene-Western Greene-
219 PM EDT Wed Sep 4 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY...
At 219 PM EDT, a strong thunderstorm was located near Windham, or 7
miles west of Hunter, moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Hunter around 225 PM EDT.
Windham around 230 PM EDT.
North-South Lake Campground around 240 PM EDT.
Other locations impacted by this storm include Durso Corner, East
Durham, Mosquito Point, North Lexington, Greenville Center,
Maplecrest, Tannersville, Round Top, Lexington and Result.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4241 7393 4218 7387 4217 7388 4217 7399
4218 7400 4217 7400 4216 7443 4217 7444
4230 7445
TIME...MOT...LOC 1819Z 258DEG 39KT 4225 7435
JPVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
233 PM EDT WED SEP 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG 4 SE GALWAY 42.98N 73.99W
09/04/2019 SARATOGA NY TRAINED SPOTTER
6 TREES DOWN AT THE INTERECTION OF COOK RD. AND EASTERN
AVE.
&&
EVENT NUMBER ALY1902896
VTKSpecial Weather Statement
National Weather Service Albany NY
247 PM EDT Wed Sep 4 2019
MAZ001-025-NYZ053-054-058>061-VTZ013-014-041930-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Greene-Eastern
Rensselaer-Western Windham-Bennington-
247 PM EDT Wed Sep 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERKSHIRE...
COLUMBIA...EASTERN GREENE...RENSSELAER...SOUTHERN BENNINGTON AND
SOUTHWESTERN WINDHAM COUNTIES...
At 246 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pownal to near North-South Lake
Campground. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Pownal and Berlin around 250 PM EDT.
North Adams and Williamstown around 255 PM EDT.
Hudson, Coxsackie and Athens around 300 PM EDT.
Claverack, Stamford, Lorenz Park and Claverack-Red Mills around
305 PM EDT.
Readsboro around 310 PM EDT.
Monroe and Philmont around 315 PM EDT.
Chatham and Wilmington around 320 PM EDT.
Austerlitz around 325 PM EDT.
This includes the following highways...
Interstate 90 near exit 10.
Interstate 87 between exits 21 and 21B.
Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water on roads.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4287 7283 4274 7295 4274 7302 4270 7302
4270 7299 4215 7350 4218 7414 4246 7384
4247 7378 4254 7376 4286 7341
TIME...MOT...LOC 1846Z 262DEG 36KT 4275 7329 4225 7400
JPVSpecial Weather Statement
National Weather Service Albany NY
300 PM EDT Wed Sep 4 2019
NYZ064>066-041930-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
300 PM EDT Wed Sep 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUTCHESS COUNTY...
At 259 PM EDT, a strong thunderstorm was located over Fishkill, or
near Beacon, moving east at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Beacon, Pawling, Wappingers Falls, Fishkill, Hopewell Junction,
Marlboro, Red Oaks Mill, Myers Corner, Wingdale, East Fishkill,
Beekman, Stormville, Baker Corner, Knapps Corner, South Dover, New
Hamburg, Glenham, Clove Valley, Poughquag and Billings.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4152 7400 4154 7399 4158 7395 4159 7395
4158 7403 4164 7405 4173 7353 4153 7354
4153 7360 4151 7370 4149 7394 4145 7397
TIME...MOT...LOC 1859Z 257DEG 42KT 4156 7390
NASSpecial Weather Statement
National Weather Service Albany NY
307 PM EDT Wed Sep 4 2019
VTZ013>015-042000-
Eastern Windham-Western Windham-Bennington-
307 PM EDT Wed Sep 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENNINGTON AND
WINDHAM COUNTIES...
At 306 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near West Wardsboro to 7 miles east of
Bennington. Movement was east at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Bennington, Bellows Falls, Londonderry, Townshend, Stratton, Putney,
Wilmington, Saxtons River, Westminster, Newfane, West Wardsboro,
Windham, Rockingham, Dover, Jamaica, Wardsboro, Grafton, Brookline,
Athens and Woodford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4311 7244 4308 7244 4305 7247 4300 7244
4300 7246 4297 7247 4295 7253 4292 7252
4287 7256 4286 7317 4329 7287 4328 7282
4325 7282 4322 7269 4324 7257 4323 7243
4315 7246 4312 7243
TIME...MOT...LOC 1906Z 279DEG 22KT 4309 7283 4288 7303
NASThe Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and wires were downed.
A large maple tree was downed, damaging a log cabin playhouse.
Trees and wires were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856258, 856261, 856259.